An 18-year-old male presents with a painful and swollen left thumb. He removed a splinter from his finger a few days ago however, 2 days after removal, he began to experience edema and pain that has progressively gotten worse. An image of his finger is shown above (Image 1. Picture courtesy of Rosh Review ).
Succinylcholine is frequently used in the ED to facilitate intubation, but it may be avoided in some cases due to the risk of hyperkalemia. The underlying physiology of this effect appears to be directly related to its therapeutic mechanism of action. When succinylcholine binds to and activates acetylcholine receptors, it leads to an influx of sodium and calcium and and an efflux of potassium into the extracellular space . Additionally, when these acetylcholine receptors are immature or denervated, it seems that these channels may stay open significantly longer, allowing for an increased amount of potassium to exit the cell, leading to an increased risk of hyperkalemia.
Based on multiple studies that included patients with normal renal function, succinylcholine leads to a serum potassium increase of ~0.5 mEq/L [2-4]. This is likely clinically insignificant in most patients. In fact, an ED-based study found a variable response with serum potassium increasing in 46 cases, decreasing in 46 cases, and not changing in 8 cases . It seems that even patients on chronic dialysis are not at increased risk of developing clinically-significant hyperkalemia from succinylcholine .
So, when should succinylcholine potentially be avoided specifically due to hyperkalemia concerns ?
In patients for whom succinylcholine is determined to be not an option, non-depolarizing muscular blocking agents (NMBAs), such as rocuronium, are still safe and do not lead to hyperkalemia.
Nitroglycerin (NTG) is an important intervention to consider for patients with Sympathetic Crashing Acute Pulmonary Edema (SCAPE) as it significantly reduces preload, and even modestly reduces afterload with high doses. For acute pulmonary edema in the ED, NTG is often administered as an IV infusion and/or sublingual tablet. Starting the infusion at ≥ 100 mcg/min produces rapid effects in many patients and can be titrated higher as tolerated, with doses reaching 400 mcg/min or greater. Combined with noninvasive positive pressure ventilation (NIPPV) and in some cases IV enalaprilat, patients often turn around quickly, from the precipice of intubation to comfortably lying in bed [1, 2]. But what does the literature say about starting with a high-dose NTG IV bolus followed by an infusion?
A 2021 prospective, pilot study of 25 SCAPE patients proposed a clear and systematic protocol (below) for treating these critically ill patients with a combination of high-dose NTG bolus (600 – 1000 mcg over 2 mins) followed by an infusion (100 mcg/min) and NIPPV .There were no cases of hypotension after the bolus and 24 of the 25 patients were able to avoid intubation. Additionally, an earlier PharmERToxGuy post summarizes some of the previous studies evaluating the use of a high-dose NTG IV bolus for acute pulmonary edema.
It is important to note that some institutions may not allow IV push NTG or may limit the use of NTG boluses. Providers may then opt to implement dosing strategies such as bolusing from an IV infusion pump or initiating the infusion at a high rate for a short period (e.g., NTG 300 mcg/min for 2-3 minutes) before reducing the rate to a more traditional infusion rate (e.g., 100 mcg/min).
There are a few unique scenarios when beta-blockers may be indicated for patients in cardiac arrest. Use of esmolol for refractory ventricular fibrillation was summarized in a 2016 PharmERToxGuy post with an accompanying infographic. Another potential use for beta-blockers is in the rare case of a patient with inhalant-induced ventricular dysrhythmias. The term ‘sudden sniffing death’ refers to acute cardiotoxicity associated with inhaling hydrocarbons. Check out this ACMT Toxicology Visual Pearl for more information about the background and diagnosis of inhalant abuse.
It is thought that inhalants causes myocardial sensitization via changes in various cardiac channels (e.g., sodium channels, potassium channels, calcium channels, or gap junctions) leading to prolonged repolarization and conduction [1, 2]. Additionally, chronic inhalant use can lead to structural heart damage. When the above alterations are combined with a sudden increase in catecholamines (e.g., exercise, caught sniffing), a dysrhythmia can develop which is often fatal [2-4].
There are no case reports to support the use beta-blockers to treat inhalant-induced dysrhythmias. However, the case reports below include patients that ingested various hydrocarbons who developed ventricular dysrhythmias and improved following the initiation of beta-blockers. As the adverse cardiac effects should be similar between inhaled and ingested hydrocarbons, we can potentially extrapolate this data to patients with inhalant-induced dysrhythmias.
|Demographics||Agent(s) Ingested||Cardiac Effects||Interventions||Resolution of dysrhythmia following BB?|
|39 yo M ||Trichloroethylene||pVT/VF arrest||Defibrillation, Propranolol bolus and infusion|
|70 yo F ||Trichloroethylene||Bigeminy, Junctional rhythm||Esmolol bolus and infusion|
|23 yo F ||Chloral hydrate||VF arrest||Esmolol bolus and infusion|
|27 yo M ||Chloral hydrate, Loxapine, Fluoxetine||Stable VT||Propranolol bolus and infusion|
|3 yo M ||Chloral hydrate||Sinus tachycardia, Bigeminy, Trigeminy, NSVT||Esmolol bolus and infusion|
|44 yo M ||Chloral hydrate||Stable VT||Propranolol bolus, Labetalol infusion|
BB=beta-blocker; pVT=polymorphic ventricular tachycardia; VT=ventricular tachycardia; VF=ventricular fibrillation; NSVT=non-sustained ventricular tachycardia